I was fascinated with your post. I am 73 and was diagnosed with PMR in 1999. I was put on Prednisone and, after a period of tapering, ended up with a daily dosage of 20 mgs. I remember vividly my Doctor saying that I would be on Prednisone the rest of my life. He also said that if I ever had a blinding headache, take as many Prednisone pills that I could hold in my hand and go straight to Emergency. This was alarming but also encouraging because it implied to me that Prednisone must be a relatively safe drug. From 1999 until 2017 I had been feeling fine, actually better than fine. In October 2017, my current doctor asked if I wanted a Flu Shot. I routinely have had Flu Shots and I said Sure! Within 3 days my left shoulder hurt. The kind of hurt where one can not get comfortable in bed. Three days later, that pain was gone and was replaced by a similar pain in my left hip. Three days later, that pain was gone and there was something wrong with my feet and calves. Both feet were slightly puffy and felt numb-ish. Both calves were very painful. And that is the same today… over a year later. My Doctor had ordered many blood tests, a chest Xray and an EKG. Everything appeared normal. He arranged appointments with a Physical Therapist/Pain Management Doctor and an Endocrinologist. The PT Doctor said that I was, in fact, very healthy. She also said that she didn't know what happened to my feet but that they would never get worse and that I would never need a cane or wheelchair. The Endocrinologist said that I likely had "Reactive Arthritis" and that, for my size, I was taking too much Prednisone for too long. He started a tapering program (roughly last summer) and in early Feb. 2019, I was completely off Prednisone. Since my legs continued to hurt and the pain had spread somewhat to my thighs, I could not identify any withdrawal symptoms. However now, 3 weeks after being off Prednisone, I feel those dreaded PMR symptoms coming back with a vengeance. I will be seeing my regular Doctor soon. What I appreciated about your post was the connection to the Flu Shot. I was convinced that my pain was triggered by the Flu Shot but almost everybody I mentioned it to scoffed at the notion. I feel vindicated, Itta! (Though still in pain!) I don't know what happened to my feet. I don't know what happened to my calves but I suspect poor circulation since I have noticed pitting edema around the ankles. I will be asking my Doctor if I should have an ultrasound of my legs and, of course, will return to some level of Prednisone help.
Anyway, I want to thank you for your post. This Forum has been a huge comfort for me.